High Wind, East Slopes of the Washington Cascades
- When
- November 14, 11:40 AM PST
- Where
- East Slopes of the Washington Cascades forecast zone
- Measured
- 70 kt (81 mph) measured gust
- Property damage
- $1,000
- Reported by
- Public
A resident on Cowiche Mill Road about 15 miles west of Cowiche, using a Davis Weather Station, reported sustained winds 35-40 mph with gusts 51-67 mph. A peak wind gust of 80 mph was recorded at 1140 am, causing a large door on a hangar to be blown out.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
A resident on Cowiche Mill Road about 15 miles west of Cowiche, using a Davis Weather Station, reported sustained winds 35-40 mph with gusts 51-67 mph. A peak wind gust of 80 mph was recorded at 1140 am, causing a large door on a hangar to be blown out.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Nov 14, 9:29 AM PST, 2 hours 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PENDLETON OR 929 AM PST MON NOV 14 2011 .SHORT TERM...TODAY...AN UPPER LEVEL 140 MPH JET STREAM AROUND 30000 FEET WILL REMAIN OVER THE INTERIOR PACIFIC NORTHWEST TODAY. SURFACE PRESSURE GRADIENTS WILL DECREASE TODAY IN RESPONSE TO THE MAXIMUM WINDS IN THE CORE OF THE JET DECREASING TO AROUND 120 MPH BY LATE THIS AFTERNOON. AS SUCH OUR SURFACE WINDS WILL WEAKEN THROUGH THIS AFTERNOON. VARIABLE THIN HIGH CLOUDS WILL STREAM ACROSS THE REGION TODAY ALLOWING FOR SUNSHINE TO PENETRATE TO THE SURFACE. OROGRAPHIC LIFT OVER MOUNTAINS WILL PRODUCE LOWER CLOUDS BETWEEN 7000-12000 FEET ABOVE MEAN SEA LEVEL. TEMPERATURES WILL WARM UP INTO THE 50S AT LOWER ELEVATIONS AND INTO THE 30S TO LOWER 40S IN THE MOUNTAINS FOR THE HIGH TEMPS THIS AFTERNOON. POLAN && .AVIATION...18Z TAFS. GUSTY WINDS WILL CONTINUE TODAY BUT THERE WILL BE A SLOW DECREASE IN WIND SPEEDS AS THE DAY PROGRESSES...AND WINDS WILL DIMINISH OVERNIGHT. WINDS WILL GENERALLY RANGE FROM 10-20 KNOTS WITH GUSTS TO AROUND 30 KNOTS THROUGH 00Z. VFR CONDITIONS WILL PREVAIL FOR THE NEXT 24 HOURS WITH SCT-BKN MID AND HIGH LEVEL CLOUDS. WISTER && .PREVIOUS DISCUSSION... /ISSUED 330 AM PST MON NOV 14 2011/ SHORT TERM...TODAY THROUGH TUESDAY NIGHT. OUR AREA IS IN BETWEEN TWO WEATHER SYSTEMS WITH ONE TO THE NORTH AND THE OTHER TO THE SOUTH. THESE SYSTEMS WERE TIGHTENING PRESSURE GRADIENTS OVER OUR REGION CREATING BREEZY TO WINDY CONDITIONS ONCE AGAIN FOR TODAY. OTHERWISE A WESTERLY UPSLOPE FLOW WILL CONTINUE TO PRODUCE SHOWERS ACROSS THE AREA MOUNTAINS. THE CHALLENGE WILL BE WITH THE EXACT TRACK OF THE SOUTHERN WEATHER SYSTEM WHICH MAY DRIFT FAR ENOUGH NORTH THIS AFTERNOON AND TONIGHT AND SPREAD SHOWERS FURTHER INTO OUR AREA. HOWEVER THE BULK OF THE PCPN APPEARS TO REMAIN SOUTH OF THE STATE LINE. AS THIS SYSTEM MOVES SLOWLY AWAY...A WEAK RIDGE OF HIGH PRESSURE ATTEMPTS TO BRING DRY AIR INTO MOST OF THE REGION ON TUESDAY AND TUESDAY NIGHT. HOWEVER LINGERING SHOWERS REMAIN OVER THE WA/OR CASCADES OVERNIGHT. TEMPERATURES SHOULD BE SLIGHTLY ABOVE NORMAL TODAY BEFORE COOLING SEVERAL DEGREES TOMORROW. LONG TERM...WEDNESDAY THROUGH MONDAY...A WARM FRONT IS EXPECTED TO BRING WIDESPREAD RAIN AND MOUNTAIN SNOW TO THE FORECAST AREA ON WEDNESDAY AND THURSDAY. THEN ON THURSDAY NIGHT MUCH COOLER AIR WILL FILTER INTO THE REGION AS A LARGE COLD TROUGH OF LOW PRESSURE SETTLES SOUTHWARD FROM THE GULF OF ALASKA. MOISTURE WILL CONTINUE TO BE PULLED INLAND FROM THE PACIFIC AND ALL INDICATIONS ARE THAT TEMPERATURES WILL BE COLD ENOUGH TO SUPPORT A RAIN/SNOW MIX IN THE LOWER COLUMBIA BASIN. BY FRIDAY NIGHT PURE SNOW WILL BE POSSIBLE AT ALL ELEVATIONS. UNFORTUNATELY...THE MODELS ARE INCONSISTENT ON SHORTWAVE DETAILS SO PRECIPITATION AMOUNTS AND SNOW ACCUMULATIONS ARE STILL UNCERTAIN AT THIS TIME. NORTHWESTERLY FLOW WILL DEVELOP OVER THE REGION ON SATURDAY WITH ANOTHER LOW MOVING ALONG THE COAST INTO CALIFORNIA ON SUNDAY. DEPENDING ON THE STORM TRACK OF THIS SYSTEM SOMEWHAT DRIER CONDITIONS MAY BE IN STORE FOR THE WEEKEND. YET NORTHWESTERLY UPSLOPE FLOW WILL LIKELY KEEP SHOWERS GOING OVER THE MOUNTAINS. THEN ON MONDAY ANOTHER WARM FRONT IS FORECAST TO MOVE INTO THE AREA...WARMING TEMPERATURES SLIGHTLY AND RAISING SNOW LEVELS. OCCASIONAL BREEZY TO LOCALLY WINDY CONDITIONS WILL CONTINUE THROUGHOUT THE PERIOD. TRIMARCO AVIATION...12Z TAFS...VFR CONDITIONS ARE EXPECTED THROUGH THE NEXT 24 HOURS AT ALL TAF SITES. WINDS WILL CONTINUE TO RUN HIGH DUE TO STRONG NORTHWESTERLY FLOW ALOFT OVER THE PACIFIC NORTHWEST. WINDS AT KDLS...KPSC...KALW AND KPDT WILL BE IN THE 15-25 KTS RANGE WITH GUSTS UP TO 35 KTS THROUGH THE LATE AFTERNOON/EARLY EVENING BEFORE DIMINISHING. WINDS AT KYKM...KRDM AND KBDN WILL BE SLIGHTLY LOWER BUT STILL BREEZY AT 10-15 KTS WITH GUSTS TO 25 KTS. SCT-BKN MID AND HIGH CLOUDS WILL PERSIST. 82 && .PRELIMINARY POINT TEMPS/POPS... PDT 55 31 43 31 / 20 20 10 10 ALW 52 34 43 33 / 20 20 10 10 PSC 58 33 48 29 / 10 10 10 10 YKM 56 29 45 27 / 10 10 10 10 HRI 56 28 46 29 / 10 10 10 10 ELN 54 29 42 26 / 10 10 10 10 RDM 52 30 50 29 / 20 30 10 10 LGD 48 32 39 29 / 30 20 20 20 GCD 46 31 40 27 / 20 30 20 10 DLS 55 36 50 32 / 20 10 10 20 && .PDT WATCHES/WARNINGS/ADVISORIES... OR...NONE. WA...NONE. && THREAT INDEX TODAY : GREEN TUESDAY : GREEN WEDNESDAY : GREEN GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES. YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT. RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT... WWW.WEATHER.GOV/PENDLETON 99/85/97/82
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
600 AM PST MON NOV 14 2011
ORZ041-042-044-049-050-502-503-505>509-WAZ024-026>030-520-521-
151300-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS-
600 AM PST MON NOV 14 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
SNOW
EAST SLOPES OF THE WASHINGTON CASCADES, SIMCOE HIGHLANDS,
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON, NORTHWEST BLUE
MOUNTAINS OF WASHINGTON, EAST SLOPES OF THE OREGON CASCADES,
GRANDE RONDE VALLEY, WALLOWA COUNTY, FOOTHILLS OF THE NORTHERN
BLUE MOUNTAINS OF OREGON, NORTHERN BLUE MOUNTAINS OF OREGON,
SOUTHERN BLUE MOUNTAINS OF OREGON, FOOTHILLS OF THE SOUTHERN
BLUE MOUNTAINS OF OREGON, JOHN DAY BASIN, OCHOCO-JOHN DAY
HIGHLANDS
BREEZY TO WINDY WEST WINDS ARE LIKELY ACROSS PORTIONS OF THE AREA
TODAY. ALSO MOUNTAIN SNOW SHOWERS ARE POSSIBLE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SNOW WEDNESDAY
EAST SLOPES OF THE WASHINGTON CASCADES, NORTHWEST BLUE
MOUNTAINS OF WASHINGTON, EAST SLOPES OF THE OREGON CASCADES,
WALLOWA COUNTY, NORTHERN BLUE MOUNTAINS OF OREGON, SOUTHERN
BLUE MOUNTAINS OF OREGON, OCHOCO-JOHN DAY HIGHLANDS
SNOW THURSDAY
EAST SLOPES OF THE WASHINGTON CASCADES, KITTITAS VALLEY,
NORTHWEST BLUE MOUNTAINS OF WASHINGTON, NORTH CENTRAL OREGON,
EAST SLOPES OF THE OREGON CASCADES, GRANDE RONDE VALLEY,
WALLOWA COUNTY, NORTHERN BLUE MOUNTAINS OF OREGON, SOUTHERN
BLUE MOUNTAINS OF OREGON, JOHN DAY BASIN, OCHOCO-JOHN DAY
HIGHLANDS
SNOW FRIDAY
EAST SLOPES OF THE WASHINGTON CASCADES, SIMCOE HIGHLANDS,
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON, FOOTHILLS OF THE
BLUE MOUNTAINS OF WASHINGTON, NORTHWEST BLUE MOUNTAINS OF
WASHINGTON, EAST SLOPES OF THE OREGON CASCADES, GRANDE RONDE
VALLEY, WALLOWA COUNTY, FOOTHILLS OF THE NORTHERN BLUE
MOUNTAINS OF OREGON, NORTHERN BLUE MOUNTAINS OF OREGON,
SOUTHERN BLUE MOUNTAINS OF OREGON, OCHOCO-JOHN DAY HIGHLANDS
SNOW SATURDAY
EAST SLOPES OF THE WASHINGTON CASCADES, SIMCOE HIGHLANDS,
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON, FOOTHILLS OF THE
BLUE MOUNTAINS OF WASHINGTON, NORTHWEST BLUE MOUNTAINS OF
WASHINGTON, EAST SLOPES OF THE OREGON CASCADES, GRANDE RONDE
VALLEY, WALLOWA COUNTY, FOOTHILLS OF THE NORTHERN BLUE
MOUNTAINS OF OREGON, NORTHERN BLUE MOUNTAINS OF OREGON,
SOUTHERN BLUE MOUNTAINS OF OREGON, OCHOCO-JOHN DAY HIGHLANDS
A SERIES OF STORMS WILL MOVE ACROSS THE AREA WITH VALLEY RAIN AND
MOUNTAIN SNOW SHOWERS LIKELY. TOWARD THE END OF THE WEEK AND INTO
THE BEGINNING OF THE WEEKEND COLDER TEMPERATURES ARE EXPECTED THAT
WILL LOWER SNOW LEVELS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS WEEK.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:
WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML
ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2011Every state in 2011This day in weather historyWarnings in Washington, November 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 347555.